South Carolina, 2004

Damaging Winds in South Carolina, July 23, 2004

July 23, 2004 · NWS CHS · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 23, 1:23 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 23, 1:23 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
223 PM EDT FRI JUL 23 2004

.SHORT TERM /TONIGHT AND SATURDAY/...SCATTERED CONVECTION DEVELOPING
OVER THE SC MIDLANDS ALONG 850MB VORT AXIS AND MOVING SOUTH
SOUTHEAST. MESO-ETA AND RUC40 SHOW THIS FEATURE VERY WELL...MOVING
IT INTO THE FORECAST AREA THIS EVENING. PLAN ON KEEPING CHANCE POPS
INTO THIS EVENING THEN TRIMMING BACK TO SLIGHT CHANCE OVERNIGHT AS
OVERALL DYNAMICS ARE RATHER WEAK. COLD FRONT MOVING SOUTHEAST WILL
MOVE INTO THE FORECAST AREA ON SATURDAY LINKING UP WITH THE
PERSISTENT TROF OF LOW PRESSURE. EXPECT THE FRONT TO BECOME
STATIONARY ALONG OR NEAR THE COAST DURING THE DAY SATURDAY. PLAN TO
BUMP UP POPS A TAD TO 40 PERCENT ALL AREAS.

&&

.LONG TERM /SATURDAY NIGHT THRU FRIDAY/...PATTERN WILL CONTINUE
UNSETTLED THROUGH THE REMAINDER OF THE PERIOD. FRONTAL BOUNDARY WILL
REMAIN ACROSS THE FORECAST AREA THEN LIFT NORTH ON MONDAY AS UPPER
TROF SWINGS INTO THE MISSISSIPPI VALLEY. FRONT WILL BECOME
STATIONARY ONCE AGAIN IN THE LEE OF THE APPALACHIANS AS UPPER TROF
MOVES EAST VERY SLOWLY AND BOUNDARY STAYS ALIGNED UNDER UPPER FLOW.
RATHER WEAK SURFACE LOW WILL MOVE UP ALONG THE FRONT MONDAY THROUGH
WEDNESDAY CONTINUING TO DRAW WARM VERY HUMID AIR INTO THE AREA. GFS
HINTING AT RATHER STRONG UPPER WAVE COMING THROUGH TUESDAY AND
WEDNESDAY. FOR NOW WILL KEEP POPS AROUND 40 PERCENT. PMDEPD MENTIONS
POSSIBILITY OF LOCALLY HEAVY RAINFALL IN THE REGION NEXT WEEK. WILL
BE INTERESTED TO SEE HOW THIS PANS OUT.

&&

.MARINE...LOW PRESSURE TROUGH ACROSS THE PIEDMONT WILL CONTINUE
THROUGH THE PERIOD WHICH WILL KEEP LIGHT S-SW FLOW INTACT. ON
TUESDAY THE APPROACH OF ANOTHER FRONT WILL CAUSE PRESSURE FALLS
INLAND. THEREFORE EXPECT SLIGHTLY STRONGER WINDS ACROSS THE COASTAL
WATERS OF 10-15 KT TUESDAY AND WEDNESDAY. SEAS WILL RESPOND AS
WELL...BUILDING TO 2-3 FT...POSSIBLY TO 4-5 FT AT 41004.

&&

.AVIATION...WITH LITTLE MIXING OR CHANGE OF AIRMASS ACROSS THE
AREA...MVFR CONDITIONS ARE EXPECTED TO CONTINUE AT BOTH TAF SITES
DUE TO HAZE. OVERALL...VSBYS WILL BE AROUND 5 SM...BUT COULD FALL TO
3SM OR SO WITH BR OVERNIGHT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

AUSTIN/JRA
Hazardous weather outlook, Jul 23, 3:20 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
420 AM EDT FRI JUL 23 2004

AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-240930-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
420 AM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HEAT INDICES...TEMPERATURES IN THE MID TO UPPER 90S AND DEWPOINTS
IN THE 70S WILL COMBINE TO PRODUCE HEAT INDEX VALUES THAT APPROACH
105 OVER PORTIONS OF INLAND GEORGIA AND INTO INLAND SOUTH CAROLINA
THIS AFTERNOON.

.STRONG THUNDERSTORMS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND CONTINUE INTO EVENING. A FEW OF THE
STORMS THAT DEVELOP AND INTERACT WITH THE SEA BREEZE AND SURFACE
COLD FRONT MAY BECOME STRONG...WITH FREQUENT LIGHTNING AND GUSTY
WINDS. LITTLE OR NO MOVEMENT IS EXPECTED TO THESE STORMS WHICH MAY
RESULT IN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 23, 3:08 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT FRI JUL 23 2004

SCZ040-042-043-232045-

ALLENDALE-HAMPTON-INLAND COLLETON-
408 PM EDT FRI JUL 23 2004

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY...HAMPTON COUNTY
AND COLLETON COUNTY THROUGH 445 PM EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF JENNYS...OR ABOUT 11
MILES NORTH OF HAMPTON...MOVING SOUTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SYCAMORE...JENNYS...
MOSELLE...MILEY...HAMPTON AND CROCKETVILLE THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

PY

The radar

The Charleston,SC radar (KCLX), 84 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
July 23, 3:35 PM EST to 3:40 PM EST
Where
Dorchester County, Ridgeville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.100, -80.317

Thunderstorm winds knocked trees down.

Thunderstorm Wind, Hampton

When
July 23, 3:44 PM EST to 3:49 PM EST
Where
Hampton County, Crocketville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.917, -81.083

A tree and large limbs were knocked down over power lines.

Thunderstorm Wind, Hampton

When
July 23, 4:00 PM EST to 4:05 PM EST
Where
Hampton County, Hampton
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.867, -81.117

Trees and large limbs were knocked down with a few falling on homes. Power lines were also knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5414463, 5414464, 5414537.